Alert archive / Michigan / Small Craft Advisories in 2021
Small Craft Advisory 5, NWS Marquette, MI
NWS Marquette, MI issued this small craft advisory at Jan 12, 2021, 3:47 PM EST. It took effect at Jan 12, 2021, 7:00 PM EST. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Jan 12, 2021, 3:47 PM EST (20:47 UTC)
- In effect from
- Jan 12, 2021, 7:00 PM EST
- Expired
- Jan 13, 2021, 1:00 PM EST
- In force
- 18 hr
- Issued by
- NWS Marquette, MI
The text
As transmitted.
250 WHUS73 KMQT 122047 MWWMQT URGENT - MARINE WEATHER MESSAGE National Weather Service Marquette MI 347 PM EST Tue Jan 12 2021 LSZ241-130500- /O.NEW.KMQT.SC.Y.0005.210113T0000Z-210113T1200Z/ Black River to Ontonagon MI- 347 PM EST Tue Jan 12 2021 /247 PM CST Tue Jan 12 2021/ ...SMALL CRAFT ADVISORY IN EFFECT FROM 7 PM EST /6 PM CST/ THIS EVENING TO 7 AM EST /6 AM CST/ WEDNESDAY... * WHAT...Southwest winds 10 to 20 kt with gusts up to 25 kt and waves 2 to 4 ft expected. * WHERE...Black River to Ontonagon MI. * WHEN...From 7 PM EST /6 PM CST/ this evening to 7 AM EST /6 AM CST/ Wednesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LSZ242>244-130500- /O.NEW.KMQT.SC.Y.0005.210113T0000Z-210113T1800Z/ Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- 347 PM EST Tue Jan 12 2021 ...SMALL CRAFT ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 1 PM EST WEDNESDAY... * WHAT...West winds 10 to 20 kt with gusts up to 30 kt and waves 4 to 7 ft expected. * WHERE...Ontonagon to Upper Entrance of Portage Canal MI, Upper Entrance of Portage Canal to Eagle River MI and Eagle River to Manitou Island MI. * WHEN...From 7 PM this evening to 1 PM EST Wednesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
3 follow-up statements
321 WHUS73 KMQT 130243 MWWMQT URGENT - MARINE WEATHER MESSAGE National Weather Service Marquette MI 943 PM EST Tue Jan 12 2021 LSZ241-131045- /O.CON.KMQT.SC.Y.0005.000000T0000Z-210113T1200Z/ Black River to Ontonagon MI- 943 PM EST Tue Jan 12 2021 /843 PM CST Tue Jan 12 2021/ ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST /6 AM CST/ WEDNESDAY... * WHAT...Southwest winds 10 to 20 kt with gusts up to 25 kt and waves 2 to 4 ft occurring. * WHERE...Black River to Ontonagon MI. * WHEN...Until 7 AM EST /6 AM CST/ Wednesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LSZ242>244-131045- /O.CON.KMQT.SC.Y.0005.000000T0000Z-210113T1800Z/ Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- 943 PM EST Tue Jan 12 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST WEDNESDAY... * WHAT...West winds 10 to 20 kt with gusts up to 30 kt and waves 4 to 7 ft occurring. * WHERE...Eagle River to Manitou Island MI, Upper Entrance of Portage Canal to Eagle River MI and Ontonagon to Upper Entrance of Portage Canal MI. * WHEN...Until 1 PM EST Wednesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
735 WHUS73 KMQT 130908 MWWMQT URGENT - MARINE WEATHER MESSAGE National Weather Service Marquette MI 408 AM EST Wed Jan 13 2021 LSZ241-131200- /O.CON.KMQT.SC.Y.0005.000000T0000Z-210113T1200Z/ Black River to Ontonagon MI- 408 AM EST Wed Jan 13 2021 /308 AM CST Wed Jan 13 2021/ ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST /6 AM CST/ THIS MORNING... * WHAT...Southwest winds 15 to 20 kt and waves 3 to 4 ft occurring. * WHERE...Black River to Ontonagon MI. * WHEN...Until 7 AM EST /6 AM CST/ this morning. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LSZ242>244-131715- /O.CON.KMQT.SC.Y.0005.000000T0000Z-210113T1800Z/ Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- 408 AM EST Wed Jan 13 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST THIS AFTERNOON... * WHAT...West winds 10 to 20 kt with gusts up to 25 kt and waves 3 to 6 ft occurring. * WHERE...Eagle River to Manitou Island MI, Upper Entrance of Portage Canal to Eagle River MI and Ontonagon to Upper Entrance of Portage Canal MI. * WHEN...Until 1 PM EST this afternoon. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
418 WHUS73 KMQT 131545 MWWMQT URGENT - MARINE WEATHER MESSAGE National Weather Service Marquette MI 1045 AM EST Wed Jan 13 2021 LSZ242>244-131800- /O.CON.KMQT.SC.Y.0005.000000T0000Z-210113T1800Z/ Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- 1045 AM EST Wed Jan 13 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST THIS AFTERNOON... * WHAT...West winds 10 to 15 kt and waves 3 to 5 ft occurring. * WHERE...Eagle River to Manitou Island MI, Upper Entrance of Portage Canal to Eagle River MI and Ontonagon to Upper Entrance of Portage Canal MI. * WHEN...Until 1 PM EST this afternoon. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ JAW
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this small craft advisory went out at Jan 12, 2:55 PM EST, 52 minutes earlier.
Area forecast discussion, Jan 12, 2:55 PM EST, 52 minutes before
Area Forecast Discussion National Weather Service Marquette MI 255 PM EST Tue Jan 12 2021 .SHORT TERM...(Today and tonight) Issued at 442 AM EST TUE JAN 12 2021 WV imagery and RAP analysis indicated a split flow mid/upper level pattern with one shortwave moving through the Upper Great Lakes this morning and another upstream shortwave of interest now moving into northern Saskatchewan. Model soundings indicate a shallow layer of moisture early this morning to around 3kft with temps at the base of the subsidence inversion around -8C. Combination of marginally cold temps for ice nuclei and shallow moisture have yielded a very light mix of fzdz and flurries early this morning, but expect any lingering mixed pcpn to end toward sunrise as the shortwave departs east and low-levels slowly begin to dry out. Low clouds have been thick enough to limit temps from falling much blo the mid and upper 20s. Today, weak mid level and sfc ridging building into the area along with increasing wsw flow should bring some clearing of low clouds by afternoon. The sunshine and WAA should be enough to push temps into the mid 30s. Tonight, Saskatchewan shortwave will be diving across Ontario just north of Lake Superior late tonight. Models indicate forcing associated with this shortwave and any generated pcpn will stay north of Lake Superior. As clouds fill back in during the evening and a southwest gradient wind allows for some mixing, min temps won't drop too far. Expect lows near 20F in the interior and mid- upper 20s by the lakeshores. .LONG TERM...(Wednesday night through Tuesday) Issued at 254 PM EST TUE JAN 12 2021 The main focus for the long-term period will be the incoming low pressure expected to begin impacting our area Thursday. This low looks to bring snow via a cold front through our area initially. As the cold front stalls, the upper level low to the north will break of a secondary low over Wisconsin, resulting in a new low forming over Upper Michigan. This low will stall near us Thursday night/Friday. As it stalls, this low should have moisture wrap around it, bringing additional precipitation to our area in the form of snowfall Friday. The low should move to the east Saturday and usher-in conditions that are ripe for lake-effect snow in the northwest lake-effect snow belts. A shortwave looks to move through our region Monday, bringing with it light snowfall as CAA follows the wave. Further details are described below. WAA looks to continue at the 850mb levels Wednesday night into Thursday morning ahead of the approaching low from the Alberta Rockies. Due to the moisture advection associated with the WAA (as seen in the IVTs anomalies in the ensembles), PWaTs are projected to be in at least the 90th percentile (as shown in the NAEFS and ENS) from Thursday until Friday morning. As the cold front associated with the low pushes through, expect temperatures to decrease to more ‘winter-like’ temperatures for us (as shown in the 850 mb temperatures in the ensembles). The cold front should begin moving into the area from the west late Thursday afternoon to Thursday evening. Precipitation associated with the cold front should be all snow, although there is a small chance that rain/drizzle could precede the snowfall in the east before the colder air pushes through. The low should stall out south of the U.P. Thursday night/Friday. As it stalls out, expect moisture associated with the warm air aloft to wrap around the low, bringing more snowfall over the area. TROWAL enhancement of snowfall rates is possible for our area Friday. However, DLH’s CWA looks to have a greater chance for TROWAL enhancement of snowfall rates, as the precipitation shield associated with the low pressure comma head looks to pivot over their area. Our west has the best chance of seeing snowfall enhancement from any possible TROWAL (and thus, could see higher snowfall totals), as they will be closest to DLH’s CWA. At this point it does look like widespread snow across the forecast area which could cause some slippery road conditions Thursday night and Friday. Additionally some snow amounts could reach WSW criteria. The low should move east out of the area Saturday. Behind the low, expect CAA to bring lake-effect snow in the northwest lake-effect snow belts. Snowfall amounts look to be highest in the west. Otherwise, expect minimal snowfall amounts across the rest of Upper Michigan. Another shortwave looks to move through the area Sunday night/Monday. This shortwave looks to have possible lake-enhancement along the northwest lake-effect snow belts as it moves through due to more CAA. Expected snowfall amounts currently look minimal. Temperatures look to drop close to climatological normal by Monday, as Arctic air continues to come in waves southeast towards our area. Expect this trend in temperatures to continue to the end of the long- term period. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1245 PM EST TUE JAN 12 2021 Low level clouds should begin to erode slightly over IWD and SAW terminals later this afternoon near 21Z/22Z allowing MVFR/IFR flight categories to VFR temporarily before the next shortwave brings clouds back into the area tonight. CMX will struggle to get out MVFR this afternoon, with cigs lifting to near BKN030 by 4Z. CMX will begin to see an uptick in wind gusts after 0Z tonight ahead of the next shortwave with gusts near 20 knots, potentially a few up to 22 knots. && .MARINE...(For the 4 AM Lake Superior forecast issuance) Issued at 442 AM EST TUE JAN 12 2021 After fairly light winds this morning, west to southwest winds will ramp up again to 25-30 knots this afternoon into tonight in advance of another trough passing over Lake Superior late tonight. Winds die down below 20 knots by late Wednesday morning and remain that way through Wednesday night. A low pressure trough moving into the area from the Canadian Prairies and Northern Plains will bring an increase in southeast winds to 25-30 knots ahead of the system Thursday into early Friday across the east half and north central sections of the lake. Lighter winds are expected over the lake Friday afternoon into Friday night with the system centered over the area, but then stronger northerly winds of 20-25 knots with a few gusts to 30 knots will likely occur on Saturday when colder air advects in behind the system creating more unstable conditions. && .MQT WATCHES/WARNINGS/ADVISORIES... Upper Michigan... None. Lake Superior... None. Lake Michigan... None. && SHORT TERM...Voss LONG TERM...TAP AVIATION...BW MARINE...Voss
Hazardous weather outlook, Jan 12, 3:23 PM EST, 24 minutes before
Hazardous Weather Outlook National Weather Service Marquette MI 323 PM EST Tue Jan 12 2021 MIZ001>007-009>014-084-085-132030- Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce- Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft- Southern Houghton-Northern Schoolcraft- 323 PM EST Tue Jan 12 2021 /223 PM CST Tue Jan 12 2021/ This Hazardous Weather Outlook is for portions of western Upper Michigan and central Upper Michigan. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Accumulating snow is possible Thursday afternoon into Friday as a system moves through the Upper Great Lakes. The best chance for moderate accumulations will be in the western half of Upper Michigan, especially close to the western lakeshore. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LSZ162-240>251-263>267-132030- Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM-Saxon Harbor WI to Black River MI- Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- Manitou Island to Point Isabelle MI- Point Isabelle to Lower Entrance of Portage Canal MI- Lower Entrance of Portage Canal To Huron Islands MI Including Keweenaw and Huron Bays-Huron Islands to Marquette MI- Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- Lake Superior West of Line from Manitou Island to Marquette MI Beyond 5NM from shore- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 323 PM EST Tue Jan 12 2021 /223 PM CST Tue Jan 12 2021/ This Hazardous Weather Outlook is for portions of Eastern Lake Superior...Central Lake Superior and Western Lake Superior. .DAY ONE...Tonight Some southwest gale force gusts will be possible in the west half of Lake Superior tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LMZ221-248-250-132030- Green Bay North of line from Cedar River MI to Rock Island Passage-Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 323 PM EST Tue Jan 12 2021 This Hazardous Weather Outlook is for portions of Northern Lake Michigan. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. JP
Nearby
Small Craft Advisories in Michigan, 2021Every small craft advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.